Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Louisville, KY

April 5, 20177 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 4:23 PM CDT for 7 counties in Kentucky. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 4:23 PM CDT (21:23 UTC)
Expired
Apr 5, 2017, 5:00 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barren County, KY, Edmonson County, KY, Grayson County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:30 PM CDTTSTM WND DMG3 Nnw Smiths Grove, KYMETAL ROOF DAMAGE AND A CAMPER OVERTURNED ALONG HWY 31W NEAR KY 101.
Apr 5, 4:57 PM CDTHAIL 0.882 Sse Munfordville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS53 KLMK 052123
SVRLMK
KYC009-061-085-093-099-123-227-052200-
/O.NEW.KLMK.SV.W.0096.170405T2123Z-170405T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
523 PM EDT WED APR 5 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Larue County in central Kentucky...
  Hart County in central Kentucky...
  Southeastern Grayson County in central Kentucky...
  East central Warren County in south central Kentucky...
  South central Hardin County in central Kentucky...
  Northwestern Barren County in south central Kentucky...
  Eastern Edmonson County in south central Kentucky...

* Until 600 PM EDT/500 PM CDT/

* At 523 PM EDT/423 PM CDT/, severe thunderstorms were located along
  a line extending from 9 miles east of Leitchfield to 6 miles east
  of Plum Springs, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Glasgow, Munfordville, Horse Cave, Cave City, Smiths Grove, Upton,
  Park City, Sonora, Bonnieville and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
south central and central Kentucky.

LAT...LON 3756 8576 3702 8591 3698 8626 3742 8620
TIME...MOT...LOC 2123Z 251DEG 37KT 3744 8614 3701 8626 

HAIL...1.25IN
WIND...60MPH
 
$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:07 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 5, 4:07 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
507 PM EDT Wed Apr 5 2017

...Mesoscale Forecast Update...
Issued at 507 PM EDT Wed Apr 5 2017

A 5H speed max coming into western Kentucky and the Wabash Valley is
causing storms to blossom in a narrow corridor of PWAT around an
inch, deep moisture convergence, and upper level divergence. The
storms are expected to present a continuing, and possibly
increasing, wind threat as they proceed into areas east of I-65
where mid- and low-level lapse rates are steeper and DCAPE values
are higher. Large hail has been the main severe weather threat so
far with these storms, and that threat will continue.

The best tornado chances over the next few hours will be east of
I-65 and south of the Blue Grass Parkway in area of best SRH/EHI.

.Short Term (Now through Thursday Night)...
Issued at 200 PM EDT Wed Apr 5 2017

...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...

Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.

Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.

In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.

.Long Term (Friday through Wednesday)...
Issued at 230 PM EDT Wed Apr 5 2017

...Freezing Temperatures May Return Early Saturday...

Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.

High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.

&&

.Aviation (18Z TAF Update)...
Issued at 110 PM EDT Wed Apr 5 2017

Well...strong low pressure system over MO will move into the CWA by
21z bringing a strong risk of severe storms across KY.

Ahead of this system, winds will slowly veer to the SE and S and
increase to 10 to 18 mph later this afternoon and this evening.  A
potent cold front will move through tonight with winds shifting to
more westerly.

Ahead of the cold front in the warm sector expect 30% coverage of
shra/tsra from 20z through 03z. We are looking for 20-30% coverage
of supercells to develop west of I 65 between 18-20z and move
rapidly to the NE at 50 mph. These will produce very large hail,
damaging winds and isolated tornadoes.  All aircraft flying into all
3 airports should practice tsra avoidance procedures for all
supercell thunderstorms. Very large hail from supercells.

Storms will be widely scattered so will continue to carry VCTS for
now. But will be monitoring closely should one affect any of the
sites.  My hunch is LEX will have thunderstorms around 00z
timeframe.

The storms will move out this evening. Light showers will develop
behind the cold front and move in late tonight and continue into
Thursday.

The story on Thursday will be MVFR CIGS, and very gusty winds from
the west of 20 gusting to 35 mph staring at 16z.  Cold raw dreary
day on the flight line for sure.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Mesoscale......13
Short Term.....RJS
Long Term......RJS
Aviation.......JDG
Hazardous weather outlook, Apr 5, 1:57 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
257 PM EDT Wed Apr 5 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous storms are likely this afternoon and evening as
a cold front approaches the region. Some of these storms will become
quite vigorous with severe weather likely to 10 PM EDT. Damaging
winds, large to very large hail, and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail of any size, strong winds or
wind damage, and any rotation in storms today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Local storm report, Apr 5, 4:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     3 NE RICH POND          36.93N 86.47W
04/05/2017  M50 MPH          WARREN             KY   MESONET

&&

MRC
Special weather statement, Apr 5, 4:16 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
516 PM EDT WED APR 5 2017

INZ078-079-092-KYZ032-052145-
Jefferson-Clark-Scott-Trimble-
516 PM EDT WED APR 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...NORTH
CENTRAL CLARK...SOUTHEASTERN SCOTT AND NORTHWESTERN TRIMBLE
COUNTIES...

At 516 PM EDT, strong thunderstorms were clustered 10 miles east of
Scottsburg, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Lexington, Hanover, Saluda, Smyrna, Milton, Kent, Dupont,
Wakefield and Canaan.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3878 8520 3874 8527 3874 8533 3873 8533
      3871 8531 3852 8557 3865 8573 3891 8549
      3892 8520
TIME...MOT...LOC 2116Z 225DEG 47KT 3864 8559

RJS
Local storm report, Apr 5, 4:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 SSE EMINENCE          38.34N 85.16W
04/05/2017  M56 MPH          SHELBY             KY   MESONET

&&

MRC
Local storm report, Apr 5, 4:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             PALMYRA                 38.41N 86.11W
04/05/2017  E1.75 INCH       HARRISON           IN   TRAINED SPOTTER

&&

MRC
Special weather statement, Apr 5, 4:22 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
522 PM EDT WED APR 5 2017

KYZ057-052145-
Madison-
522 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MADISON COUNTY...

At 521 PM EDT, a strong thunderstorm was located over Conway, moving
northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Richmond, Harris Ferry, Berea, Duluth, Moberly, Bighill, Panola,
Kingston, Whites and Speedwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3778 8411 3777 8408 3772 8410 3767 8409
      3765 8413 3761 8411 3756 8415 3756 8417
      3752 8420 3752 8430 3754 8430 3754 8435
      3755 8435 3787 8418 3785 8408 3782 8412
      3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 2121Z 221DEG 49KT 3748 8434

JDG
Local storm report, Apr 5, 4:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 W BOWLING GREEN       36.97N 86.48W
04/05/2017  E1.00 INCH       WARREN             KY   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:16 PM CDTSpecial Weather StatementLMKHancock29 min
Apr 5, 2:22 PM CDTSpecial Weather StatementLMKGrayson23 min
Apr 5, 2:33 PM CDTSpecial Weather StatementLMKButler12 min
Apr 5, 2:37 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade23 min
Apr 5, 2:43 PM CDTSpecial Weather StatementLMKBreckinridge17 min
Apr 5, 2:57 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade22 min
Apr 5, 3:02 PM CDTSpecial Weather StatementLMKButler13 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Ohio23 min
Apr 5, 3:28 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Simpson, Warren32 min
Apr 5, 3:36 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson24 min
Apr 5, 3:41 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Apr 5, 3:50 PM CDTSpecial Weather StatementLMKBullitt25 min
Apr 5, 3:55 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson, Warren35 min
Apr 5, 4:00 PM CDTSevere Thunderstorm WarningLMKMeade15 min
Apr 5, 4:01 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin29 min
Apr 5, 4:04 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson, Warren26 min
Apr 5, 4:10 PM CDTSpecial Weather StatementLMKHenry, Oldham, Trimble35 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningLMKMeade20 min
Apr 5, 4:19 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble26 min
Apr 5, 4:22 PM CDTSpecial Weather StatementLMKMadison23 min
Apr 5, 4:24 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Shelby, Spencer21 min
Apr 5, 4:26 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren17 min
Apr 5, 4:28 PM CDTTornado WarningLMKBullitt, Hardin, Nelson32 min
Apr 5, 4:32 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Simpson, Warren28 min
Apr 5, 4:39 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby, Spencer36 min
Apr 5, 4:42 PM CDTTornado WarningLMKHart18 min
Apr 5, 4:52 PM CDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Nelson, Shelby, Spencer23 min
Apr 5, 4:53 PM CDTSpecial Weather StatementLMKCumberland37 min
Apr 5, 4:55 PM CDTSevere Thunderstorm WarningLMKBarren, Green, Hart, Metcalfe23 min
Apr 5, 4:57 PM CDTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Taylor33 min
Apr 5, 5:01 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell44 min
Apr 5, 5:07 PM CDTSevere Thunderstorm WarningLMKFranklin, Henry23 min
Apr 5, 5:14 PM CDTSevere Thunderstorm WarningLMKAdair, Green, Hart, Metcalfe, Taylor31 min
Apr 5, 5:14 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Nelson, Shelby, Spencer, Woodford31 min
Apr 5, 5:15 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Metcalfe, Monroe45 min
Apr 5, 5:24 PM CDTSevere Thunderstorm WarningLMKLarue, Marion, Taylor, Washington36 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell31 min
Apr 5, 5:33 PM CDTSpecial Weather StatementLMKWashington27 min
Apr 5, 5:34 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette, Franklin, Harrison, Jessamine, Scott and 1 more41 min
Apr 5, 5:36 PM CDTTornado WarningLMKAdair, Taylor24 min
Apr 5, 5:39 PM CDTSpecial Weather StatementLMKLarue21 min
Apr 5, 5:42 PM CDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe48 min
Apr 5, 5:51 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln, Marion, Taylor24 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningLMKBoyle, Garrard, Marion, Mercer, Washington35 min
Apr 5, 5:56 PM CDTTornado WarningLMKHarrison, Scott19 min
Apr 5, 6:05 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Metcalfe, Russell, Taylor25 min
Apr 5, 6:08 PM CDTTornado WarningLMKBoyle, Casey, Lincoln22 min
Apr 5, 6:08 PM CDTTornado WarningLMKBourbon, Harrison22 min
Apr 5, 6:10 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette20 min
Apr 5, 6:20 PM CDTSevere Thunderstorm WarningLMKBoyle, Fayette, Garrard, Jessamine, Madison, Mercer and 1 more25 min
Apr 5, 6:20 PM CDTTornado WarningLMKBoyle, Lincoln25 min
Apr 5, 6:22 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas23 min
Apr 5, 6:31 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Lincoln, Taylor29 min
Apr 5, 6:32 PM CDTTornado WarningLMKBoyle, Garrard, Jessamine, Mercer28 min
Apr 5, 6:36 PM CDTSpecial Weather StatementLMKScott24 min
Apr 5, 6:47 PM CDTTornado WarningLMKFayette, Garrard, Jessamine, Madison13 min
Apr 5, 6:54 PM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more3 hr
Apr 5, 6:58 PM CDTSevere Thunderstorm WarningLMKClinton14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.